Hail, Portage
- When
- June 15, 6:48 AM CST
- Where
- Portage County, Plover
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.450, -89.530
A thunderstorm dropped penny size hail as it passed through Plover.
Thunderstorms developed along a warm front that pushed into western Wisconsin during the early morning hours of June 15th. These storms produced torrential rainfall across much of the state and a few dropped large hail as they moved through central Wisconsin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Thunderstorms developed along a warm front that pushed into western Wisconsin during the early morning hours of June 15th. These storms produced torrential rainfall across much of the state and a few dropped large hail as they moved through central Wisconsin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 15, 5:09 AM CST, 1 hour 39 minutes earlier.
Area Forecast Discussion National Weather Service Green Bay WI 609 AM CDT Fri Jun 15 2018 Updated aviation portion for 12Z TAF issuance .SHORT TERM...Today...Tonight...and Saturday Issued at 332 AM CDT Fri Jun 15 2018 Timing, location and strength of convection continues to be the main focus for the forecast. The first chance of storms is early this morning as a convective complex over western Minnesota is progged to ride along the ridge situated over the upper Mississippi Valley and turn towards the western Great Lakes region. While some of the storms have been severe upstream, the complex is moving through during the wrong time of day with MUCAPEs falling precipitously as you head into Wisconsin. Therefore severe weather is not expected this morning from this complex, however heavy rain and small hail is possible from the more vigorous storms that move through the area. Later this afternoon instability will build up as MUCAPEs rise to 2000 to 3000 J/kg across the area as a warm front lifts north across Wisconsin. A mid level trough is forecast to move through the upper Mississippi Valley this afternoon, setting off a line of storms across Minnesota that are then progged to track east along the cold front tonight. CAM model ensembles are fairly consistent in this scenario tonight, therefore will maintain the fairly high POPs for this event. These storms pose a marginal risk for severe weather, with damaging winds being the main severe weather threat along with heavy rain and some hail possible. Things become a bit more fuzzy on Saturday as any outflow boundaries and the placement of the warm front will play a large role in where and how strong storms will be. At this time it appears the best potential for storms will be Saturday afternoon near the warm front which would most likely be across the northern cwa. If storms develop they will have 2000 to 3000 J/kg of MUCAPE to work with, with damaging winds, large hail and heavy rainfall being the main threat. Central and northeast Wisconsin are under a marginal risk for severe weather with a slight risk across far north central Wisconsin on Saturday. While these individual rounds of heavy rain do not pose a flooding risk in and of themselves, several rounds of these heavy rain events will pose a threat for flooding, especially for areas that receive multiple rounds of convection. At this point the areas that appear most prone to flooding would be north central Wisconsin, which appears to be most likely to receive several rounds of heavy rain. Given there haven't been any rounds of heavy rain yet, will hold off on any headlines until the scope of any potential flooding comes to light. .LONG TERM...Saturday Night Through Thursday Issued at 332 AM CDT Fri Jun 15 2018 Synoptic pattern still handled pretty well by the models through the early to middle part of next week with a sub-tropical ridge sliding into the southeast U.S., a digging trough over the western U.S., and a closed off low tracking across northern Canada toward Hudson Bay. Models diverge in the Wednesday-Friday timeframe. As has been the case for the last several days, trying to iron out the smaller scale features through early next week will remain the main forecast challenge, impacting shower/storm chances, severe/flooding chances and temps. Will continue to use a general model blend (favoring the GFS and ECMWF) through the period. Surface boundary is forecast to reside somewhere across northern WI Saturday night into Sunday, but models handle where any MCS activity will be differently, which could impact how far north the boundary gets. GFS interestingly has a nearly stationary MCS over southeast MN which would likely halt any advancement of the boundary and rob much of the moisture transport via the low level jet into our neck of the woods. The GFS seems to be on its own "MCS island", so will ignore and plan for a more northward low level jet/boundary which will aid in additional showers and storms development, especially over northern WI. The low level jet weakens on Sunday, but plenty of moisture in place that more activity is likely to develop along/near the boundary sometime during the day. Severe weather potential will remain a possibility along/south of the boundary due to the moist and unstable airmass and deep layer shear between 30-40 kts. Chance for flooding is tied to if/when multiple complexes of storms move over the same areas. But with precipitable water near 2.0", any training of thunderstorm will lead to some flooding issues. Plenty of uncertainty remains, but did add some heavy rain mention Saturday night. Sunday looks to be a hot and humid day for central and northeast WI as 925mb temps will remain near 24-25C with the ECMWF even showing some 27C readings. This supports highs in the lower to middle 90s. Factoring in dewpoints in the upper 60s and lower 70s, heat index values will climb into the upper 90s to around 100 degrees (lower across northern WI). Still a little concern cloud debris and/or shower and storm activity could chop a few/several degrees off the current forecast, but with low confidence on exact location(s) of that activity, hard to reflect that in the temp forecast at this time. As the ridge slowly retreats to the south/east, the boundary will make some progress to the south, likely crossing the area Sunday night into Monday. This will bring a good shot of showers/storms to the area. Added moisture from the remnants of Hurricane Bud could push precipitable waters over 2 inches. Most of the models have the majority of the shower/storms along or just north of the boundary associated with a low level jet pointed toward the area and mainly elevated instability. There will be some surface instability along/ahead of the front though, so if the system slows down, a better chance for surface based convection exists. Cooler, less humid, and mainly dry conditions are expected Tuesday afternoon into Wednesday as surface ridging extends east into the Great Lakes. If the system slows a little, chances for showers/storm may linger into portions or all of Tuesday, especially over the south. The Canadian is definitely not on board with a dry forecast, showing surface low pressure over the region (actually originating near Houston on Sunday). GFS somewhat hints at this feature, but it holds it off until later in the week. Another system may approach later in the week, but models are not in agreement on when. Will lean toward the more consistent GFS/ECMWF. && .AVIATION...for 12Z TAF Issuance Issued at 609 AM CDT Fri Jun 15 2018 Showers and thunderstorms will move east through the area this morning ahead of an advancing warm front. Mainly VFR conditions are expected, however they could briefly dip to MVFR with heavier activity. Another round of storms is expected tonight as a mid level trough moves along the warm front and convection develops across Minnesota. This activity is expected to move east through the TAF sites during the overnight hours. && .MARINE... Issued at 332 AM CDT Fri Jun 15 2018 Conditions look to stay just under small craft advisory criteria this afternoon into tonight, but a few winds gusts of 20-25 kts are possible with waves building to 1-3 feet. Dense marine fog is possible later today into Saturday night as moist air flows over the relatively cool waters of Lake Michigan. Visibilities near zero will be possible at times. Winds veer to the southwest on Sunday, which should push the fog into the open waters, however, if winds stay more out of the SSW, then fog could continue into Sunday. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM.....Kurimski LONG TERM......Bersch AVIATION.......Kurimski MARINE.........Bersch
Hazardous Weather Outlook National Weather Service Green Bay WI 501 AM CDT Fri Jun 15 2018 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-161015- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 501 AM CDT Fri Jun 15 2018 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Today and Tonight A couple rounds of thunderstorms will be possible today and tonight, with a marginal risk for severe weather. Storms that move through this morning may contain small hail and heavy rainfall. Storms that develop this evening into the overnight hours could produce damaging winds, large hail, and heavy rainfall. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a slight risk of severe storms across north central Wisconsin on Saturday and Sunday, with a marginal risk for severe storms for locations across central and far northeast Wisconsin. Large hail and damaging winds will be the primary threats along with heavy rainfall. Additional thunderstorm chances will occur at times Monday and Monday night. It is too early to determine if any of these storms will become severe. Heavy rainfall will be possible at times with any thunderstorm activity. Hot and humid conditions are expected this weekend across much of central and east central Wisconsin, with heat index readings in the middle and upper 90s. Heat index readings in the 80s are expected across northern Wisconsin. .SPOTTER INFORMATION STATEMENT... Spotters are requested to report hail, rainfall amounts, flooding and damaging winds to the National Weather Service in Green Bay. LMZ521-522-541>543-161015- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 501 AM CDT Fri Jun 15 2018 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Today and Tonight Thunderstorms that move over the waters today and tonight may pose a hazard to mariners. In addition, dense marine fog is possible tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a chance of thunderstorms Saturday through Monday night that may pose a hazard to mariners. Dense marine fog is possible at times Saturday and Sunday. Kurimski/Bersch
Special Weather Statement
National Weather Service Green Bay WI
547 AM CDT FRI JUN 15 2018
WIZ005-010-018-151145-
Vilas WI-Oneida WI-Lincoln WI-
547 AM CDT FRI JUN 15 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LINCOLN...VILAS AND
ONEIDA COUNTIES UNTIL 645 AM CDT...
At 547 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Winchester to 6 miles east of Tripoli.
Movement was northeast at 25 mph.
Penny size hail will be possible with these storms.
Locations impacted include...
Rhinelander, Eagle River, Lac Du Flambeau, Tomahawk, Boulder
Junction, Woodboro, Winchester, Tripoli, Squirrel Lake and Willow
Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4616 8922 4567 8918 4538 9004 4598 9005
4598 8993 4630 8993
TIME...MOT...LOC 1047Z 231DEG 24KT 4630 8989 4555 8987
KurimskiSpecial Weather Statement
National Weather Service Green Bay WI
626 AM CDT FRI JUN 15 2018
WIZ030-031-036-037-045-151245-
Waupaca WI-Shawano WI-Marathon WI-Waushara WI-Portage WI-
626 AM CDT FRI JUN 15 2018
...SIGNIFICANT WEATHER ADVISORY FOR PORTAGE...SOUTHEASTERN
MARATHON...WAUSHARA...WESTERN WAUPACA AND WESTERN SHAWANO COUNTIES
UNTIL 745 AM CDT...
At 624 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Weston to Whiting to 9 miles northwest of
Westfield. An additional thunderstorm was over northern
Clark County. Movement was east at 25 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Wausau, Stevens Point, Waupaca, Wautoma, Weston, Rib Mountain,
Mosinee, Redgranite, Whiting and Bevent.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4398 8960 4424 8960 4425 8962 4447 8960
4495 8966 4503 8909 4448 8902 4398 8907
TIME...MOT...LOC 1124Z 266DEG 20KT 4489 8961 4448 8955 4399 8960
BerschSpecial Weather Statement
National Weather Service Green Bay WI
637 AM CDT FRI JUN 15 2018
WIZ005-010-151230-
Vilas WI-Oneida WI-
637 AM CDT FRI JUN 15 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN VILAS AND NORTHWESTERN
ONEIDA COUNTIES UNTIL 730 AM CDT...
At 637 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mercer to near Willow Reservoir. Movement
was northeast at 15 mph.
Penny size hail will be possible with these storms.
Strong thunderstorms will be near...
Winchester around 655 AM CDT.
Squirrel Lake around 705 AM CDT.
Other locations impacted by these storms include Mc Naughton, Arbor
Vitae, Sayner, Trout Lake, Hazelhurst, Manitowish Waters, Woodruff,
Presque Isle, Lake Tomahawk and Minocqua.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4622 8953 4574 8949 4562 9004 4598 9005
4598 8993 4630 8993
TIME...MOT...LOC 1137Z 244DEG 13KT 4620 9000 4574 8996
KurimskiPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
644 AM CDT FRI JUN 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 AM HAIL 3 S WISCONSIN RAPIDS 44.36N 89.83W
06/15/2018 M0.25 INCH WOOD WI PUBLIC
&&
TIMMUSpecial Weather Statement
National Weather Service Green Bay WI
729 AM CDT FRI JUN 15 2018
WIZ020-030-031-036>038-045-048-151330-
Waupaca WI-Shawano WI-Outagamie WI-Winnebago WI-Marathon WI-
Waushara WI-Portage WI-Menominee WI-
729 AM CDT FRI JUN 15 2018
...STRONG THUNDERSTORMS MOVING ACROSS THE AREA THIS MORNING...
At 726 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Neopit to 6 miles north of Chain O'
Lakes-King to 7 miles northeast of Waterloo. Movement was east at 15
mph. Additional thunderstorms may develop ahead of the main line of
storms this morning.
Half inch hail and winds in excess of 30 mph will be possible with
the stronger storms. These storms will also be capable of producing
rainfall rates of 1 to 2 inches per hour and cause localized urban
street flooding.
Strong thunderstorms will be near...
Neopit around 740 AM CDT.
New London around 830 AM CDT.
Other locations impacted by these storms include Pickett, Butte Des
Morts, Northport, Borth, Whitcomb, Zittau, Harbor Springs,
Allenville, Iola and Metz.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4390 8889 4398 8889 4398 8914 4439 8922
4481 8968 4503 8905 4503 8898 4505 8898
4512 8879 4512 8866 4438 8850 4389 8845
TIME...MOT...LOC 1226Z 255DEG 12KT 4498 8891 4442 8913 4327 8890
EckbergPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
741 AM CDT FRI JUN 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 AM HAIL 1 W WAUTOMA 44.07N 89.30W
06/15/2018 E0.25 INCH WAUSHARA WI PUBLIC
&&The national radar mosaic for the moment the first event began.
5 hail. Local standard time, as filed.
A thunderstorm dropped penny size hail as it passed through Plover.
A thunderstorm dropped quarter size hail as it passed through Mosinee.
A thunderstorm dropped nickel size hail as it passed through Mosinee.
A thunderstorm dropped nickel size hail as it passed through Wausau.
A thunderstorm dropped quarter size hail as it passed through Wausau.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 763556, 763553, 763552, 763555, 763554.